8.11.2015

wicked benzo blues

Calvin had a seizure on the morning of day eighteen, which is about twice as long as his average between seizures in what is probably close to a year. We had previously and temporarily halted his benzodiazepine wean for several weeks, keeping variables at a minimum, while we added a probiotic to his regimen. Me thinks the pause is probably what bought him more time. Either that or the unlikely event that I slept through one of his seizures.

Benzodiazepines, a class of highly addictive drugs—Xanax, Klonopin, Valium, Ativan, Versed, Restoril to name only a few—are used to help people sleep, to calm anxiety, to relax muscles, to stop seizures. Studies have shown that benzos can become addictive after only a few doses and are therefore intended for short term use only—a week or two—because habituation occurs, which means the brain continues to require more of the drug to achieve the desired effect.

My eleven-year-old son Calvin was prescribed his first benzodiazepine, clonazepam (klonopin) when he was only three years old. Imagine. Since being diagnosed with epilepsy the year before, he had already failed three anticonvulsant drugs—he didn’t tolerate the first, the second failed to adequately control his clusters of seizures and the third, besides not working, had begun showing initial signs of damaging his liver. A small dose of clonazepam was prescribed as a bridge drug while Calvin made the switch from the third drug to two others, one of which, Lamictal, required very slow titration to avoid developing serious, often lethal, skin rashes.

After eight weeks, Calvin reached a therapeutic level of Lamictal, at which point I began asking his (former) neurologist when we could take Calvin off of the clonazepam. I asked him at every appointment, which were almost monthly. For reasons the neurologist—who I like to refer to as Dr. Rx—never fully explained, and despite the fact we pushed him on his stance, he never relented and Calvin stayed on the drug for three years without my full knowledge of its damaging effects. To be clear, I had studied its long list of side effects, many of which were similar to other anticonvulsant drugs, which can sometimes abate over time and which neurologists tend, for whatever reason, to downplay. But I didn't dig deep enough.

Subsequently, under the care of another neurologist and while Calvin was on the ketogenic diet, we finally started tapering the clonazepam since emerging skills had appeared to dampen and Calvin's muscle tone, essential for walking, had worsened. Using a razor blade and a homemade template, I cut the tiny, wafer-like pills on a mirror so we could wean his dose as incrementally as humanly possible. Even so, Calvin’s seizures doubled. He began having them dozens of times each month—every day or two. We took it slowly, but still, Calvin lost his appetite and at times his ability to swallow. He slept horribly and was irritable. Due to this increase in seizures we were persuaded to add a fourth drug to his regimen to try to rein them in. With about twenty anticonvulsant drugs to choose from, Calvin's neurologist gave us four viable options. One and two were Banzel and Vimpat, two fairly new drugs I balked at because their long term side effects were yet unknown. The third was Felbatol, which was known for its high incidence of fatal aplastic anemia. The fourth was clobazam, a benzodiazepine derivative—a relative of clonazepam and Valium—which was not available in the US but could be procured, out of pocket, from Canada.

We were told that, since clobazam was a benzo derivative, its side effects weren’t as bad as true benzos, that it was well tolerated, that it wasn’t as much of a muscle relaxant and that it didn’t have the same reputation for habituation and addiction as other benzos. We were told that it might even ease Calvin's wean off of clonazepam; that was the clincher. So, we gave it to Calvin and his seizures stopped for a month, then returned. We increased his dose. They stopped for a few weeks, then returned. We increased his dose each time his seizures spiked. The seizures would wane for a time and then, within weeks, reappear. In the end, Calvin was able to come off of his other drugs but still had seizures that slowly increased every few weeks no matter how high we ratcheted his clobazam. Calvin was eventually taking the equivalent of an adult dose of clobazam twice a day every day for nearly four years, and because his seizures were not controlled, in that span we added two other drugs to his regimen. Our kid became a raving lunatic, and one who still had seizures.

During this time, having become the kind of parent who knows by heart her child’s doses of every drug (I'm always surprised at how many parents don't) past and present—even milligrams per kilogram of his weight—and who memorizes side effects of drugs, some of which even the neurologists seem unaware of, I began researching benzodiazepines more deeply than I had before. What I found out horrified me.

I learned that benzodiazepines can hinder the formation of new memories, which can impede the learning process of a developing brain. Is this why Calvin’s progress was and is nearly stagnant and why he can't speak? I learned that benzos upset the gastrointestinal tract. Is this why Calvin has such trouble digesting his food and experiences so much pain and discomfort? I learned that benzos—all of them tranquilizers—can have a paradoxical affect on behavior, especially in children. Is this why Calvin is such a raving lunatic at times? I learned that benzos can cause psychomotor hyperactivity. Is this why Calvin could not sit still, would not sit in our laps, would no longer let us read to him, could no longer manage using a spoon to eat? I learned that benzos can negatively affect sleep. Is this why Calvin roused a half dozen or more times each night and woke at 4:30 am? Since most antiepileptic drugs can cause these kinds of side effects, I could be certain of nothing except the feeling I had in my gut. Then, as if all my research about benzos and their side effects wasn't enough to make me want to puke and scream and drink myself into oblivion (I'm not that kind of a drinker) I learned about benzodiazepine withdrawal syndrome—something neurologists fail to mention or perhaps aren’t versed in. I learned that the benzo weaning process must be done painstakingly slowly—in 10% increments over the course of months if not years—to avoid worsened and protracted side effects. Neurologists recommend much swifter weans. I learned from other parents that if I wanted to get Calvin off of the clobazam safely while limiting the heinous side effects, I’d have to switch him to the liquid form of the drug, enabling us to titrate slowly enough. No neurologist told me that. I learned that the longer a person is on a benzo and the higher the dose, the harder the wean, and that if it’s done too quickly the person can experience horrific side effects for months, even years, after the drug is discontinued. I also learned that some of the side effects can be permanent. I read that Stevie Nicks, when in benzo withdrawal, felt like her brain was on fire.

Perhaps some people with catastrophic seizure disorders—adults and children who suffer hundreds of seizures every month, every week, every day—might have few other choices but to try benzodiazepines, either that or die. But in cases like Calvin’s, who was having "only" a dozen or so seizures per month, having not exhausted all of the anticonvulsants and alternative options available, and considering the consequences of taking benzos long-trem, their side effects, habituation and the dangers of coming off of them, in hindsight, prescribing clonazepam and clobazam were bad ideas. Better for Calvin never to have been on them than to suffer so deeply on so many levels and for so very long—eight of his eleven years.

Thankfully, Michael and I can be analytic, and we realized, albeit later than we should have, that in order to maintain seizure control by using clobazam, we'd have to continue increasing Calvin's dose well past toxic levels, which was unsustainable, undesirable and dangerous. Our only other option was to take Calvin off of it. Luckily, the use of cannabis oil, which I also researched in depth for a year or more before giving it to Calvin, has seemed to subdue some of the benzo withdrawal's bad side effects and, having eventually reduced over 80% of his clobazam, Calvin has not experienced a marked uptick in the average number of grand mal seizures compared to when he was on his full dose of clobazam prior to starting cannabis.

With a bit over a year under our belts, we've got another six to twelve months before Calvin is completely off of the clobazam, but at least there's an end in sight to the wicked benzo blues, and with each step down, we get a little bit more of our sweet boy back.

Calvin sitting and looking at a book. Something he would have never done before cannabis and the benzo wean.

3 comments:

  1. Given the formidable nature of your blues-evoking writing, would you consider selling your soul like Robert Johnson?

    ReplyDelete
    Replies
    1. i'm not sure it get what you mean, eee. durrrr?

      Delete
  2. Glad to read you are having luck in getting Calvin off the Benzo treadmill.

    I love the picture of Calvin and that book. Wow.

    I also have read that adults on a steady diet of these type of Benzo drugs tend to die early or suicide. Benzo drug makers like to mention a few possible "side" effects. There are no side effects, it is all effect, bad effects. Doctors should be banned from using them.

    ReplyDelete